Alert archive / Virginia / Severe Thunderstorm Warnings in 2006

Severe Thunderstorm Warning 79, NWS Wakefield, VA

June 8, 2006Lancaster County, Northumberland County, Virginia

NWS Wakefield, VA issued this severe thunderstorm warning at Jun 8, 2006, 2:56 PM EDT for Lancaster County, Northumberland County, Virginia. It was in force for 34 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 8, 2006, 2:56 PM EDT (18:56 UTC)
Expired
Jun 8, 2006, 3:30 PM EDT
In force
34 min
Issued by
NWS Wakefield, VA
Area
Counties, with a storm outline in the text

Counties Lancaster County, VA, Northumberland County, VA

The radar

The Norfolk radar (KAKQ), 103 km from the middle of the area, began a volume at 18:58 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wakefield, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 8, 9:50 AM EDT, 5 hours 6 minutes earlier.

Area forecast discussion, Jun 8, 9:50 AM EDT, 5 hours 6 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WAKEFIELD VA
950 AM EDT THU JUN 8 2006

.SHORT TERM /REST OF TODAY/...
ALREADY SENT UPDATED ZNS FOR THE REST OF TODAY...AS RDR SHOWING
SCTD SHRAS OVR EXTRM SRN ZNS AND APPROACHING WRN CNTIES. BETTER
CHCS FOR SHRAS AND TSRAS WILL COME THIS AFTN AND EVENG...AS UPR
LVL ENERGY AND ASSOC LIFT TRANSMITS ACRS THE FA. WITH THE
EXCEPTION OF LWR MD AND THE NRN VA ERN SHR...THE REMAINDER OF THE
CWA IS IN A SLGT RISK FOR SVR TSRAS THIS AFTN INTO THIS EVENG WITH
THE MAIN THREATS BEING LARGE HAIL OR DAMAGING WNDS. PRTLY SNY TO
MSTLY CLDY WITH MAX TEMPS RANGING FM THE UPR 70S TO MID 80S.

&&

.PREV DISCUSSION...
 (ISSUED 350 AM EDT THU JUN 8 2006)

SHORT TERM /TODAY THROUGH FRIDAY/...
ON LARGE SCALE...STILL HAVE SIMILAR PATTERN TO YDA...WITH TROF IN
THE EASTERN US...AND RIDGE IN THE WEST. A COUPLE OF SHORT WAVES
PROGGED TO DROP AROUND ERN TROF TDA...AND PERHAPS PROVIDE IMPETUS
FOR ENHANCED TSTRM ACTIVITY THIS AFTERNOON AND EVENING. LOOKING AT
ETA AND GFS...DEEP LAYER SHEAR NOT THAT IMPRESSIVE. FOR THAT
MATTER...CAPES AND MID LEVEL LAPSE RATES REALLY NOT EXCEPTIONAL.
MODEL SOUNDINGS DO SHOW SOME DRY AIR AT LOW LEVELS...PERHAPS
ENHANCING WIND THREAT. AT THIS POINT...THINK MOSTLY LIKELY STORMS
WILL REMAIN LARGELY BELOW SEVERE LIMITS...MUCH LIKE YDA...ALTHOUGH
POTENTIAL FOR A FEW SEVERE REPORTS WITH STRONGEST STORMS. SPC HAS
AREA IN SLIGHT RISK. ANY STORMS SHOULD GRADUALLY DISSIPATE AFTER
SUNSET. ON FRIDAY...UPPER TROF AXIS PASSES OVER AREA...WITH
SMALLER CHANCES OF SHOWERS AND STORMS...THEN CLEARING SKY BY LATE
IN DAY WITH NEGATIVE DIFFERENTIAL VORTICITY ADVECTION...AND ASSOC
SUBSIDENCE...IN WAKE OF UPPER TROF.

LONG TERM /FRIDAY NIGHT THROUGH WEDNESDAY/...
UPPER PATTERN BECOMES LESS AMPLFIED...ALTHOUGH STILL FAVORING MORE
OF A BROAD TROF IN THE E. AT SURFACE...RIDGE OF HIGH PRES NOSES IN
FROM THE GRTLKS...PUSHING SFC COLD FRONT TO THE S OF THE FA. THIS
SHOULD PROVIDE A GENERALLY DRY WEEKEND...WITH TEMPS A TAD BELOW
AVERAGE. LOW LEVELS...THEN...FOR SAT THROUGH MON FEATURE STRONG
E TO W ORIENTED BAROCLINIC ZONE OR FRONT TO THE S OF THE FA...WITH
WEAK FAST MOVING DISTURBANCES TREKKING ALONG IT. IN FACT...GFS
SHOWING ONE SUCH DISTURBANCE PERHAPS BRINGING A BAND OF RAIN TO
SOUTHERN ZONES SAT NIGHT. NOT SURE AT THIS POINT WHETHER THIS BAND
WILL GET INTO FA...SO WILL FCST JUST 20 CHANCE SAT NIGHT FOR NOW.
WILL ALSO CONTINUE DRY FORECAST MON THROUGH WED...ALTHOUGH WILL
HAVE TO WATCH PROGRESSION OF FRONT...AS MODELS SUGGEST MAY LIFT
BACK INTO THE FA FROM THE S AS A WARM FRONT EARLY NEXT WEEK.

AVIATION...
CRNTLY VFR AT ALL TAF SITES. VSBYS MAY GO DOWN TO MVFR CAT ARND
12Z...BUT AC CLD DECK BTWN 8-12K FT SHUD PREVENT IFR CNDTNS. LCL
MVFR CNDTNS AFTR 16Z IN DVLPNG SHWRS AS SCNDRY TROF ROTATES THRU.
WITH ANY SUN...TSRA PSBL JUST ABT ANY TIME AFTR 20Z...HAVE INDCTD
THIS WITH CB.

MARINE...
SEAS HAVE FALLEN BLO 5 FT ACROSS NRN WTRS...SO NO FLAGS IN SHORT
TERM. SCNDRY TROF SWINGS OFFSHORE LATE TONITE. MODELS DIFFER A BIT
WRT WND DRCTN/SPEED AFTR FROPA. THUS...WILL GO WITH THE IDEA OF A
QUICK HITTING SURGE OF N WNDS JUST BLO SCA ARND 12Z FRI. DONT SEE
THIS SURGE LASTING MORE THAN A FEW HRS...SO NO SCA XPCTD ATTM.

&&

.AKQ WATCHES/WARNINGS/ADVISORIES...
MD...NONE.
NC...NONE.
VA...NONE.
MARINE...NONE.
&&

SHORT TERM...GINGRICH
Hazardous weather outlook, Jun 8, 6:02 AM EDT, 8 hours 54 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WAKEFIELD VA
602 AM EDT THU JUN 8 2006

ANZ630>633-654-656-658-NCZ012>017-030>032-102-VAZ048-049-060>100-
091015-
CHESAPEAKE BAY FROM SMITH POINT TO WINDMILL POINT VA-
CHESAPEAKE BAY FROM WINDMILL POINT TO NEW POINT COMFORT VA-
CHESAPEAKE BAY FROM NEW POINT COMFORT TO CAPE HENRY VA-
CURRITUCK SOUND-
COASTAL WATERS FROM PARRAMORE ISLAND TO CAPE CHARLES LIGHT VA OUT
20 NM-
COASTAL WATERS FROM CAPE CHARLES LIGHT VA TO NC VA BORDER OUT
20 NM-
COASTAL WATERS FROM NC VA BORDER TO CURRITUCK BEACH LIGHT NC OUT
20 NM-NORTHAMPTON NC-HERTFORD-GATES-PASQUOTANK-CAMDEN-
INLAND CURRITUCK-BERTIE-CHOWAN-PERQUIMANS-OUTER BANKS CURRITUCK-
FLUVANNA-LOUISA-PRINCE EDWARD-CUMBERLAND-GOOCHLAND-HANOVER-
CAROLINE-MECKLENBURG-LUNENBURG-NOTTOWAY-AMELIA-POWHATAN-
CHESTERFIELD-HENRICO-KING WILLIAM-KING AND QUEEN-ESSEX-
WESTMORELAND-RICHMOND-NORTHUMBERLAND-LANCASTER-BRUNSWICK-
DINWIDDIE-PRINCE GEORGE-CHARLES CITY-NEW KENT-GLOUCESTER-
MIDDLESEX-MATHEWS-GREENSVILLE-SUSSEX-SURRY-JAMES CITY-YORK-
SOUTHAMPTON-ISLE OF WIGHT-NEWPORT NEWS/HAMPTON-NORFOLK/PORTSMOUTH-
SUFFOLK-CHESAPEAKE-VIRGINIA BEACH-ACCOMACK-NORTHAMPTON VA-
602 AM EDT THU JUN 8 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
CHESAPEAKE BAY...SOUTHERN CHESAPEAKE BAY...THE MID ATLANTIC
COASTAL WATERS...CURRITUCK SOUND...NORTHEAST NORTH CAROLINA...
CENTRAL VIRGINIA...EAST CENTRAL VIRGINIA...SOUTH CENTRAL VIRGINIA
AND SOUTHEAST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT...
THE STORM PREDICTION CENTER HAS INDICATED A SLIGHT RISK OF SEVERE
THUNDERSTORMS...THIS AFTERNOON AND EVENING. A FEW REPORTS OF
DAMAGING WINDS...AND PENNY SIZED HAIL WILL BE POSSIBLE.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY...
HAZARDOUS WEATHER NOT ANTICIPATED.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON AND EVENING.

ANZ650-652-670-MDZ021>025-091015-
COASTAL WATERS FROM FENWICK ISLAND DE TO CHINCOTEAGUE VA OUT
20 NM-
COASTAL WATERS FROM CHINCOTEAGUE TO PARRAMORE ISLAND VA OUT 20 NM-
WATERS FROM FENWICK ISLAND DE TO CURRITUCK BEACH LIGHT NC FROM
20 TO 40 NM-DORCHESTER-WICOMICO-SOMERSET-INLAND WORCESTER-
MARYLAND BEACHES-
602 AM EDT THU JUN 8 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE MID
ATLANTIC COASTAL WATERS...SOUTHEAST MARYLAND AND THE MID ATLANTIC
OFFSHORE WATERS.

.DAY ONE...TODAY AND TONIGHT...
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY...
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER CALL TO ACTION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED.

In the hours before

Local storm report, Jun 8, 10:37 AM EDT, 4 hours 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WAKEFIELD VA
1037 AM EDT THU JUN 08 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0640 PM     TSTM WND DMG     ROCKYHOCK               36.18N 76.69W
06/07/2006                   CHOWAN             NC   LAW ENFORCEMENT

            LARGE TREE AND TELEPHONE POLE DOWNED BY THUNDERSTORM
            WINDS ON EVANS-BASS ROAD.

&&

HURLEY
Special weather statement, Jun 8, 1:04 PM EDT, 1 hour 52 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
104 PM EDT THU JUN 8 2006

VAZ063-071-072-083-081730-
HANOVER VA-HENRICO VA-KING WILLIAM VA-NEW KENT VA-
104 PM EDT THU JUN 8 2006

...STRONG THUNDERSTORM OVER SOUTHEAST HANOVER COUNTY...

AT 104 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 5 MILES EAST OF HIGHLAND SPRINGS...MOVING EAST AT
10 MPH. THE STRONG THUNDERSTORMS WILL BE NEAR WESTWOOD AT 115 PM...
QUINTON AND NEW KENT AIRPORT AT 125 PM.

EXPECT FREQUENT CLOUD TO GROUND LIGHTNING...HEAVY RAINFALL...AND
GUSTY WINDS TO 30 MPH IN THE PATH OF THIS STORM.

IF YOU HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY
LIGHTNING. MOVE INTO A SAFE SHELTER BEFORE THESE STORMS REACH YOUR
AREA. REMAIN INDOORS UNTIL THE STORMS HAVE PASSED.

FOSTER
Special weather statement, Jun 8, 1:52 PM EDT, 1 hour 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
152 PM EDT THU JUN 8 2006

VAZ073-082>086-090-091-094-081900-
KING AND QUEEN-CHARLES CITY-NEW KENT-GLOUCESTER-MIDDLESEX-MATHEWS-
JAMES CITY-YORK-NEWPORT NEWS/HAMPTON-
INCLUDING THE CITIES OF...WILLIAMSBURG...POQUOSON...
NEWPORT NEWS...HAMPTON
152 PM EDT THU JUN 8 2006

...ISOLATED THUNDERSTORMS DEVELOPING...

A FEW ISOLATED THUNDERSTORMS WILL DEVELOP ACROSS PORTIONS OF EAST
CENTRAL VIRGINIA...THE PENINSULA...AND THE NORHERN NECK. AT 150
PM...DOPPLER RADAR WAS DETECTING ISOLATED THUNDERSTORMS OVER NEW
KENT COUNTY AND NEAR THE WESTERN EDGE OF THE YORK RIVER. MORE
ISOLATED STORMS ARE EXPECTED TO DEVELOP OVER THE REGION DURING THE
NEXT HOUR...ESPECIALLY NEAR THE RAPPAHANNOCK...YORK AND JAMES
RIVERS. THESE STORMS WILL GENERALLY MOVE TO THE NORTHEAST AT 10 TO
15 MPH.

EXPECT CLOUD TO GROUND LIGHTNING...HEAVY RAINFALL AND GUSTY WINDS
TO 35 MPH IN THE PATH OF THESE STORMS. IF YOU HEAR THUNDER...YOU
ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. IF YOU ARE IN THE PATH
OR VICINITY OF THESE STORMS...SEEK SHELTER UNTIL THE STORMS PASS.

FOSTER
Special weather statement, Jun 8, 2:54 PM EDT, 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
254 PM EDT THU JUN 8 2006

VAZ073-077-078-084>086-090-081945-
GLOUCESTER VA-JAMES CITY VA-KING AND QUEEN VA-LANCASTER VA-MATHEWS
VA-MIDDLESEX VA-NORTHUMBERLAND VA-
254 PM EDT THU JUN 8 2006

...STRONG THUNDERSTORMS WEST OF THE CHESAPEAKE BAY...

AT 253 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS FROM 8 MILES NORTHWEST OF KILMARNOCK TO 7 MILES
WEST OF GLOUCESTER COURTHOUSE...MOVING SOUTHEAST AT 15 MPH. THE
STRONG THUNDERSTORMS WILL BE NEAR...
  KILMARNOCK AROUND 310 PM EDT...
  FAIR PORT AROUND 315 PM EDT...
  DELTAVILLE AROUND 340 PM EDT...
  MATHEWS AROUND 345 PM EDT...

WIND GUSTS TO 40 MPH...SMALL HAIL AND FREQUENT CLOUD TO GROUND
LIGHTNING ARE EXPECTED IN THE PATH OF THESE STORMS. BRIEF HEAVY
RAIN MAY CAUSE PONDING OF WATER ON ROADWAYS...AND POSSIBLE LOCALIZED
FLOODING IN LOW LYING AND FLOOD PRONE AREAS.

CULLEN

The office that day

Everything else NWS Wakefield, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 8, 3:10 PM EDTSpecial Marine WarningAKQ35 min
Jun 8, 3:44 PM EDTSevere Thunderstorm WarningAKQGloucester31 min
Jun 8, 4:24 PM EDTSpecial Marine WarningAKQ66 min
Jun 8, 4:30 PM EDTSpecial Marine WarningAKQ60 min

Nearby

Severe Thunderstorm Warnings in Virginia, 2006Every severe thunderstorm warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive.